Missouri, 2013

Damaging Wind in Missouri, February 18, 2013

February 18, 2013 · NWS SGF · 1 event in 1 county or zone

An isolated strong to severe thunderstorm produced a report of minor wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

An isolated strong to severe thunderstorm produced a report of minor wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Feb 18, 11:12 AM CST, 3 hours 28 minutes earlier.

Area forecast discussion, Feb 18, 11:12 AM CST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1112 AM CST MON FEB 18 2013

...UPDATE TO AVIATION...

...MESOSCALE CONVECTIVE DISCUSSION...

.UPDATE...
/ISSUED 1112 AM CST MON FEB 18 2013/

FORECAST UPDATED TO ACCOUNT FOR LATEST OBSERVATION AND RADAR TRENDS.

GUSTY SOUTHWEST WINDS HAVE ALLOWED TEMPERATURES TO WARM WELL INTO
THE 50S AREA WIDE THIS MORNING IN SPITE OF WIDESPREAD CLOUD
COVERAGE AND DEVELOPING LIGHT RAINFALL ALOFT. PREVIOUS FORECAST
UPDATE HAS HANDLED TRENDS WELL...THOUGH WILL CONTINUE TO MONITOR
FOR FURTHER TWEAKS...PARTICULARLY OVER THE EASTERN THIRD OF THE
OUTLOOK AREA.

AS EXPECTED...PRECIPITATION IS GRADUALLY DEVELOPING OVER THE AREA.
HAVE REFINED THE POP FORECAST A LITTLE BIT FOR THE REST OF THIS
AFTERNOON. RAINFALL WILL CONTINUE TO DEVELOP OVERHEAD AS THE MID
LEVEL SHORTWAVE AND SURFACE COLD FRONT CONTINUE TO MOVE INTO THE
REGION FROM THE NORTHWEST. HAVE PLACED THE HIGHEST POPS IN THE 1
PM TO 4 PM TIME FRAME WITH RAIN EXITING FROM WEST TO EAST DURING
THE LATE AFTERNOON AND EARLY EVENING HOURS.

HAVE KEPT A MENTION OF THUNDER FOR THIS AFTERNOON AS THE RAP
HINTS AT A FEW HUNDRED J/KG OF MUCAPE FROM ELEVATED PARCELS. GIVEN
THE BANDED NATURE OF THE DEVELOPING PRECIP...KEEPING A MENTION
SEEMS PRUDENT AS WELL. REGARDLESS...THUNDER WILL BE RATHER
ISOLATED AND MORE OF AN EXCEPTION RATHER THAN THE RULE.

GAGAN

&&

.DISCUSSION...

THE MAIN CONCERN WITH THIS FORECAST UPDATE IS THE INCREASING POTENTIAL
FOR A SIGNIFICANT WINTER STORM FOR PORTIONS OF THE AREA WEDNESDAY
NIGHT INTO THURSDAY.

THIS MORNING A STRONG AREA OF LOW PRESSURE IS OVER CENTRAL KANSAS
AND THIS IS CAUSING BREEZY WEATHER ACROSS THE AREA THIS MORNING
WITH SOME GUSTS OVER 30 MPH BEING REPORTED. A COLD FRONT WILL BE
ON THE MOVE AND TRACK INTO SOUTHEAST KANSAS BY LATE THIS
AFTERNOON. SCATTERED SHOWERS AND PERHAPS AN ISOLATED RUMBLE OF
THUNDER WILL DEVELOP BY LATE MORNING AND MOVE ACROSS THE OZARKS.
THE BEST CHANCE OF RAINFALL WILL BE ALONG AND EAST OF HIGHWAY 65
WITH RAINFALL AMOUNTS ON THE ORDER OF A TENTH TO A QUARTER OF AN
INCH OF RAIN EXPECTED. NO SEVERE WEATHER IS EXPECTED.

A COLD AND DRY CANADIAN HIGH PRESSURE WILL SETTLE OVER THE REGION
NOSING DOWN FOR THE UPPER MIDWEST OVER THE NEXT COUPLE OF DAYS.
TEMPERATURES WILL BE JUST SLIGHTLY BELOW AVERAGE WITH OVERNIGHT
LOWS NEAR 20 AND HIGHS AROUND 40. THIS COLD DRY AIR MASS WILL BE
KEY TO WHATS THE COME BY WEDNESDAY NIGHT INTO THURSDAY.

HERE IS THE SETUP SHAPING UP BY WEDNESDAY...A STRONG WAVE THAT IS
CURRENTLY SOUTH OF ALASKA THIS MORNING WILL MAKE ITS WAY TO THE
WEST COAST BY TUESDAY MORNING. UPPER AIR STATIONS WILL BEGIN TO
SAMPLE THIS STORM SYSTEM AND THE MODELS WILL GET SOME CRITICAL
DATA TO BETTER FORECAST THE POTENTIAL WINTER STORM FOR THE CENTRAL
U.S. DESPITE NOT HAVING A GOOD SAMPLING OF THIS SYSTEM
YET...MODELS HAVE BEEN VERY CONSISTENT AND IN AGREEMENT FROM RUN
TO RUN ON THE EVOLUTION OF THIS STORM FOR THE REGION. THE COLD DRY
AIR MASS WILL BE IN PLACE AND WILL CONTINUE TO ADVECT IN ON
EASTERLY WINDS WEDNESDAY INTO WEDNESDAY NIGHT. THAT WILL BE A KEY
INGREDIENT. ANOTHER FACTOR TO KEEP IN MIND IS THAT WE WILL HAVE
COLD AIR TO WORK ON THE GROUND TEMPERATURES FOR A COUPLE DAYS
ESPECIALLY AT NIGHT WITH WEDNESDAY MORNING LOWS NEAR 20 AND
INCREASING CLOUD COVER KEEPING SOLAR RADIATION AT A MINIMUM ON
WEDNESDAY.

THE STRONG WAVE EJECTS OUT INTO THE CENTRAL PLAINS
WEDNESDAY EVENING AND A SHIELD OF PRECIP WILL DEVELOP ACROSS THE
SOUTHERN AND CENTRAL PLAINS MOVING NORTHEASTWARD. INITIALLY THIS
PRECIP WILL FIGHT THE DRY AIR MASS. EXPECTING STRONG EVAPORATION
COOLING AND WET BULB EFFECT TO TAKE PLACE WHEN THE PRECIP BEGINS
TO MOVE IN LATE WEDNESDAY AFTERNOON INTO WEDNESDAY EVENING. WE
WILL LIKELY REACH OUT MAX TEMP NEAR 40 EARLY AFTERNOON AND THEN
SEE TEMPERATURES FALL INTO THE LOW 30S WHEN THE PRECIP MOVES IN.

THERMAL PROFILES SUGGEST WE COULD SEE AN ONSET OF LIGHT SNOW/SLEET
MIX ON THE LEAD EDGE OF PRECIP BEFORE CHANGING TO A FREEZING RAIN
AND SLEET MIX WEDNESDAY NIGHT ACROSS THE OZARKS. TEMPERATURES
WEDNESDAY NIGHT WILL RANGE FROM NEAR FREEZING ACROSS SOUTHEAST
KANSAS AND THE JOPLIN AREA TO THE UPPER 20S FOR THE SPRINGFIELD
METRO AREA TO THE MIDDLE 20S OVER THE FAR EASTERN OZARKS. THIS CAN
BE POTENTIALLY VERY TROUBLESOME BETWEEN MIDNIGHT WEDNESDAY NIGHT
TO 9 AM THURSDAY MORNING WITH THE HIGHER PRECIP RATES. AND THERE
MAY BE SOME ELEVATED THUNDER OR CONVECTION TO ADD TO THOSE HIGHER
RATES. ANOTHER NOTE TO ADD...THIS WILL ALSO BE A STRONG LOW PRESSURE
SYSTEM MOVING ACROSS THE REGION AND WINDS WILL BE GUSTY UP TO 35
MPH ALONG WITH THE ACCUMULATING ICE.

TEMPERATURES MAY NOT RISE ABOVE FREEZING TILL LATE THURSDAY
MORNING WITH SEVERAL ROUNDS OF FREEZING RAIN/SLEET MIX EXPECTED.
THERE IS STILL SOME UNCERTAINTY ON TIMING AND EXACT TEMPERATURES
BUT CONFIDENCE IS INCREASING FOR A WINTER STORM TO AFFECT
SOUTHEAST KANSAS AND THE MISSOURI OZARKS. THE ENTIRE AREA WILL
HAVE A THREAT FOR SOME WINTRY WEATHER. THE HIGHEST THREAT AREA OF
ACCUMULATING ICE WILL BE FROM A LINE NEAR PITTSBURG KANSAS TO
MONETT TO BRANSON AND NORTHEASTWARD OR BASICALLY THE NORTHEAST TWO
THIRDS OF OUR AREA.

TEMPERATURES WILL SLOWLY WARM ABOVE FREEZING BY MIDDAY THURSDAY
WITH RAIN SHOWERS ENDING FROM WEST TO EAST DURING THE AFTERNOON.
TEMPERATURES WILL BE SEASONABLY COOL FOR THE END OF THE WEEK AND
HIGH PRESSURE WILL BUILD IN. THE WEATHER WILL BE DRY UNTIL THE
NEXT WEATHER SYSTEM BY LATE SUNDAY NIGHT INTO MONDAY.

GRIFFIN

&&

.AVIATION...
/ISSUED 1112 AM CST MON FEB 18 2013/

FOR THE 18Z TAFS (JLN/SGF/BBG)...PRIMARY FORECAST CHALLENGE IS THE
INCOMING COLD FRONT AND PROSPECTS FOR RAIN SHOWERS. RAIN SHOWERS
ARE DEVELOPING OVERHEAD AT THIS TIME AND THE COVERAGE OF THIS
ACTIVITY WILL CONTINUE TO EXPAND AS A COLD FRONT ENTERS THE REGION
FROM THE NORTHWEST. A PERIOD OF MVFR CIGS IS EXPECTED THIS
AFTERNOON PRIOR TO THE COLD FRONT PASSAGE. CANNOT RULE OUT A
PERIOD OF MVFR VIS...THOUGH THIS SHOULD BE TIED TO RAINFALL AND
RELATIVELY SHORT LIVED. CLEARING WILL OCCUR QUICKLY THIS EVENING
AND WILL NEED TO WATCH FRO STRATOCU DEVELOPMENT ACROSS NORTHERN
MISSOURI AS THIS COULD CLIP JLN/SGF IF IT DEVELOPS FURTHER SOUTH
THAN EXPECTED. WINDS WILL REMAIN GUSTY THROUGH THIS EVENING WITH A
SOUTHERLY DIRECTION THIS AFTERNOON...SHIFTING TO NORTHWEST THIS
EVENING. VFR CONDITIONS ARE EXPECTED FOR TUESDAY.

GAGAN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Feb 18, 12:50 PM CST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1250 PM CST MON FEB 18 2013

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-191900-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1250 PM CST MON FEB 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED LIGHTNING RISK.
  LIMITED NON THUNDERSTORM WIND RISK.

DISCUSSION...

  SOUTH AND SOUTHWEST WINDS WILL GUSTS UP TO 35 MPH AT TIMES
  ACROSS THE ENTIRE OUTLOOK AREA THIS AFTERNOON.

  WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE MAINLY
  SOUTHEAST OF I- 44 ACROSS SOUTH CENTRAL MISSOURI THIS AFTERNOON.
  SMALL HAIL...TO THE SIZE OF DIMES...WILL BE POSSIBLE WITH THE
  STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  A WINTRY MIX OF FREEZING RAIN...SLEET AND SNOW REMAINS POSSIBLE
  ACROSS THE OUTLOOK AREA WEDNESDAY NIGHT INTO THURSDAY MORNING.
  THERE IS CONSIDERABLE UNCERTAINTY REGARDING WHICH PRECIPITATION
  TYPES WILL DOMINATE AND THEREFORE HOW MUCH ACCUMULATION OF
  WINTRY PRECIPITATION IS POSSIBLE. INTERESTS ACROSS EXTREME
  SOUTHEAST KANSAS AND THE MISSOURI OZARKS ARE URGED TO STAY TUNED
  TO THE LATEST FORECAST FOR WEDNESDAY NIGHT INTO THURSDAY
  MORNING. PRECIPITATION IS EXPECTED TO CHANGE OVER TO ALL RAIN BY
  THURSDAY AFTERNOON. A FEW THUNDERSTORMS MAY ALSO BE POSSIBLE
  WEDNESDAY NIGHT AND THURSDAY. WIND GUSTS OF 30 TO 35 MPH WILL
  ALSO BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

GAGAN

In the hours before

Special weather statement, Feb 18, 1:00 PM CST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CST MON FEB 18 2013

MOZ094-101-102-181945-
BARRY MO-MCDONALD MO-LAWRENCE MO-
100 PM CST MON FEB 18 2013

...SIGNIFICANT WEATHER ADVISORY FOR BARRY...EASTERN MCDONALD AND
SOUTHEASTERN LAWRENCE COUNTIES UNTIL 145 PM CST...

AT 1258 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES NORTH OF
PURDY TO 9 MILES SOUTHWEST OF POWELL...MOVING NORTHEAST AT 50 MPH.
PENNY SIZE HAIL IS EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE AURORA...BUTTERFIELD...CASSVILLE...
EXETER...JENKINS...MADRY...MARIONVILLE...MCDOWELL...MONETT...PLEASANT
RIDGE...POWELL...PURDY...RIDGLEY...ROCKY COMFORT...SELIGMAN...
VERONA...WASHBURN...WAYNE...WHEATON AND WHEELERVILLE.

OTHER LOCATIONS IN THIS SIGNIFICANT WEATHER ADVISORY INCLUDE ROARING
RIVER STATE PARK.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS.

LAT...LON 3650 9430 3651 9431 3675 9411 3675 9407
      3680 9407 3694 9396 3706 9361 3685 9361
      3650 9392
TIME...MOT...LOC 1900Z 235DEG 43KT 3688 9389 3652 9423

GAGAN
Special weather statement, Feb 18, 1:39 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
139 PM CST MON FEB 18 2013

MOZ102-103-182030-
BARRY MO-STONE MO-
139 PM CST MON FEB 18 2013

...SIGNIFICANT WEATHER ADVISORY FOR BARRY AND NORTHERN STONE COUNTIES
UNTIL 230 PM CST...

AT 138 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MADRY TO 4 MILES
EAST OF CASSVILLE TO 5 MILES WEST OF SELIGMAN...MOVING EAST AT 30
MPH. PENNY SIZE HAIL IS EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE CAPE FAIR...CASSVILLE...CRANE...EAGLE
ROCK...ELSEY...GALENA...HURLEY...JENKINS...MADRY...PONCE DE LEON...
SELIGMAN...SHELL KNOB...WASHBURN AND WHEELERVILLE.

OTHER LOCATIONS IN THIS SIGNIFICANT WEATHER ADVISORY INCLUDE ROARING
RIVER STATE PARK AND TABLE ROCK LAKE.

PEOPLE IN BARRY AND NORTHERN STONE COUNTIES...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS.

LAT...LON 3652 9408 3665 9391 3691 9373 3693 9370
      3692 9362 3699 9360 3699 9334 3682 9335
      3651 9369 3650 9407
TIME...MOT...LOC 1939Z 248DEG 28KT 3687 9367 3668 9380
          3652 9401

GAGAN
Special weather statement, Feb 18, 2:23 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
223 PM CST MON FEB 18 2013

MOZ095-103-182100-
CHRISTIAN MO-STONE MO-
223 PM CST MON FEB 18 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL STONE AND EASTERN
CHRISTIAN COUNTIES UNTIL 300 PM CST...

AT 221 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GALENA...OR 10 MILES NORTH OF KIMBERLING
CITY...MOVING NORTHEAST AT 55 MPH. PENNY SIZE HAIL IS EXPECTED WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE BRUNER...CHADWICK...CHESTNUTRIDGE...
CHRISTIAN CENTER...GALENA...GARRISON...HIGHLANDVILLE...KELTNER...
OLDFIELD...PONCE DE LEON...SPARTA AND SPOKANE.

PEOPLE IN CENTRAL STONE AND EASTERN CHRISTIAN COUNTIES...INCLUDING
GALENA...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

LAT...LON 3684 9350 3709 9298 3684 9290 3681 9291
      3682 9330 3676 9331 3673 9348
TIME...MOT...LOC 2023Z 243DEG 49KT 3679 9341

BOXELL

The radar

The Springfield radar (KSGF), 49 km away, was scanning. The volume nearest the first event began at 20:40 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Polk

When
February 18, 2:40 PM CST to 2:41 PM CST
Where
Polk County, 4.07 mi ENE of Half Way
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.640, -93.180

Emergency manager reported that two small wooden barns were destroyed and one tree was blown down. The time of event was estimated from radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2013Every state in 2013This day in weather historyWarnings in Missouri, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 427739.